Wyoming, 2019

Flash Flood in Wyoming, March 20, 2019

March 20, 2019 · NWS CYS · 1 event in 1 county or zone

A strained earthen dam became breached water near the Fiddle Back Ranch releasing water as high as eight feet deep. Emergency Management reported the road at the intersection of Dull Center and Lynch Road was washed out as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strained earthen dam became breached water near the Fiddle Back Ranch releasing water as high as eight feet deep. Emergency Management reported the road at the intersection of Dull Center and Lynch Road was washed out as a result. The water eventually reached the Cheyenne River increasing the flow and level to top of the bank in places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 20, 2:00 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 20, 2:00 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
300 PM MDT Wed Mar 20 2019

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM MDT Wed Mar 20 2019

Fairly warm and mild day across the forecast area under an upper
level ridge moving southeast across the northern Rockies. Latest
GOES-16 Day Snow-Fog Red Blue Green channel shows a large swath
of existing snowpack across much of Dawes and Box Butte Counties
in the NE Panhandle in addition to the SE WY mountains. This
snowpack is estimated to contain about 2 to 4 inches of SWE that
given the warm temperatures continues to cause rise and fast flow
of waters along the White River. Areal flood advisory expected to
continue to the point that waters begin to recede, but given the
forecast over the next couple days very likely this will be
reissued to keep attention for folks in the area.

These warmer temperatures over the course of today and even
tomorrow before our next main precipitation producing system will
certainly aid in the melting of the existing snowpack across the
area including across the mountains of southeast WY. This decent
and ample timing for evaporation and melt should lessen the
impacts with the expected precipitation this weekend. Concern
still remains for the below freezing temperatures especially
across the mountains as potential for ice jams still remain in
those area waterways.

With the beginning of the astronomical spring today, our region
will begin the process of melting off area snowpacks with warmer
temperatures and better solar angle for heating. Area rivers and
streams will be on the rise as they normally do this time of year.

Lows tonight around normal overnight temperatures in the mid to
upper 20s across the high plains to upper teens and low 20s over
the mountains.

.LONG TERM...(Thursday through Tuesday)
Issued at 254 AM MDT Wed Mar 20 2019

The upper level ridge will gradually continue to slide east
of the forecast area on Thursday afternoon. As a result, we will
see a nice surge of warm air advection with temperatures climbing
into the 50s and 60s east of the Laramie Range with mainly 40s
west. The main issue that could be forthcoming in this timeframe
will be the potential for more ice jams developing along some of
the rivers. We are also starting to see some pretty broad diurnal
cycles taking place along the Medicine Bow River with it peaking
at about a foot below action stage earlier this evening.

The models are starting to become a little more aggressive on the
moisture transport Thursday night into Friday ahead of the tilted
closed low moving from the 4 corners region. In fact, we may even
start to see some elevated light showers develop across areas
west of the Laramie Range Thursday night and then spread east and
become heavier across the remainder of southeast Wyoming by
Friday afternoon and the Nebraska panhandle Friday evening. Could
even see a rain/snow mix in the higher elevations above 5500ft
Friday evening with some snow accumulation possible in the higher
mountain peaks. This closed low will also bring good upper level
diffluence in the midst of a jet streak pushing north from
Colorado along with an inverted surface trof. Models have doubled
QPF amounts compared to 24 hours ago across the panhandle. The
main concern is the amount of snowpack still in place across the
northern panhandle. If the models continue this trend, we may be
looking at the potential for more widespread flooding across this
region due to the rain/thunderstorms on snow. Not confident enough
at this point to issue any flood watch, but this may something
the dayshift may need to consider. The models are projecting the
convection to gradually push east of the forecast area by Saturday
morning. However, this will be dependent on far east the closed
upper low can build into the upper level ridge.

The next disturbance is progged to push through southern Colorado
Saturday night into Sunday. There is still some uncertainty on
the speed of this disturbance, but we are leaning more towards the
ECMWF being a little slower before pulling out into the Plains. If
this system does intensify over Colorado we may receive some wrap
around moisture with it. Snowfall at this point will most likely be
confined to the mountains with mainly rain showers further east in
the plains. However, if this disturbance does wrap up more than
progged it may be able to pull in some colder air and yield to
some snow in the plains as well.

Early next week we are looking a nice warming trend as a broad
upper level ridge builds over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Mar 20 2019

VFR prevails w/ SKC conditions for all terminals. Gusty winds this
afternoon with gusts up to 25 knots, decreasing after sunset.

&&

.FIRE WEATHER...
Issued at 254 AM MDT Wed Mar 20 2019

Dry conditions are anticipated during the next couple of days in
response to the strong upper level ridge. This will yield to
daytime humidities around 25 to 30 percent across areas along and
south of I-80. Moisture will be on the increase this weekend which
will limit any critical fire weather threat.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...REC
AVIATION...CLH
FIRE WEATHER...REC
Hazardous weather outlook, Mar 20, 9:23 AM MST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1023 AM MDT Wed Mar 20 2019

NEZ002-003-095-096-211630-
Dawes-Box Butte-North Sioux-South Sioux-
1023 AM MDT Wed Mar 20 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Minor flooding of area rivers and streams expected to continue
today as temperatures increase and snow continues to melt. Please
the latest flood advisory statements for more information and
updates.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Minor flooding is expected to persist. Widespread rain and
thunderstorms will develop over this area Friday evening into
early Saturday morning. Some of the rainfall may be heavy at times
and may cause more widespread flooding due to rain occurring on
the dense snow pack.

.Spotter information statement...

Spotters are asked to report any small stream or riverine
flooding to local authorities and their local National Weather
Service.

NEZ019>021-054-055-WYZ101-102-106>108-117>119-211630-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1023 AM MDT Wed Mar 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

With warmer temperatures again today, expect area rivers and
streams to be on the rise or flowing fast due to recent snowmelt.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Numerous showers and thunderstorms will develop on Friday
afternoon into Friday night. A rain/snow mix will also be possible
Friday night at elevations above 5500ft. Snow accumulation will
be generally less than 1 inch.

.Spotter information statement...

Spotters are asked to report any small stream or riverine
flooding to local authorities and their local National Weather
Service.

WYZ103>105-109>116-211630-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
1023 AM MDT Wed Mar 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

With widespread warmer temperatures, expect area rivers and
streams to be on the rise due to snowmelt runoff. Area ice jams may
be possible. One ice jam in particular around the Little Laramie
River will continue to cause some minor flooding impacts.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snowfall may develop along and west of the Laramie Range Friday
into Friday night. Lower elevations could see snowfall amounts up
to 1 inch on Friday night while the mountains may see amounts of
2 to 5 inches.

.Spotter information statement...

Spotters are asked to report any small stream or riverine
flooding to local authorities and their local National Weather
Service.

The radar

The Rapid City radar (KUDX), 187 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Converse

When
March 20, 3:11 PM MST to 5:16 PM MST
Where
Converse County, 20.97 mi NE of Bill to 21.31 mi NE of Bill
Cause
Dam / Levee Break
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.422, -104.947

An earthen dam near the Fiddle Back Ranch failed causing the release of water that washed out the nearby intersection of Dull Center and Lynch Road. The released water eventually made it downstream into the Cheyenne River causing the level to rise to the top of the river bank.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808229.